MENU
ConsumerLab.com Answers

Supplements & Liver Damage

Question:
Is there a risk of liver toxicity with certain supplements?

Answer:
As discussed below, a wide variety of dietary supplements may cause damage to the liver. Use the links to get detailed information about each.

Supplements containing green tea extract are the subject of many reports of liver toxicity. Several cases of liver toxicity have also association with green tea "infusions." There is only one reported case of liver toxicity from drinking brewed green tea.  

A number of reports suggest kava, often taken for anxiety or insomnia, may cause liver damage. Occasionally, liver damage has been reported even with normal doses. For this reason, some countries have banned the sale of kava - although it is still available in the U.S.  

Three cases of acute hepatitis have been reported with the use of CLA (conjugated linoleic acid) supplements - which are used for slimming.

Several cases of liver failure, one of which required a liver transplant, have been linked with drinking noni, although it was not conclusively determined that noni was the cause.

Too much vitamin A can cause liver damage, as can high doses of niacin. (Be aware that energy drinks and shots often contain high doses of niacin, and a case of acute hepatitis due to excessive intake of niacin from energy drinks has been reported.)

Like prescription statins, red yeast rice (which naturally contains lovastatin) can alter liver function.

There are several reports of black cohosh causing liver injury or autoimmune hepatitis, however it's not clear whether it these were due to the black cohosh itself, or a contaminant in the product. Similarly, cases of liver injury have been reported with other herbs such as valerian and skullcap, although it's possible they were contaminated with germander, another herb known to be toxic to the liver.

Be aware that comfrey, which is known to be toxic to the liver when taken orally, can also be absorbed through the skin. This is important to know since comfrey is sometimes used in preparations on the skin to treat pain or swelling (see the Encyclopedia about comfrey for more information).

Butterbur, an herb that may be helpful for migraines and seasonal allergies, contains liver-toxic compounds. Although these compounds are typically removed from butterbur products, a small amount may remain. Therefore, to be safe, people with severe liver disease should avoid this herb.  

Also be aware that the FDA has found a number of supplements, often promoted for muscle enhancement (such as Tri-Methyl Xtreme and Mass Destruction) to contain undeclared steroids, which can cause liver damage. (See the Warnings section for more).

On a positive note, some evidence suggests milk thistle extract may help protect the liver from certain toxins -- although be aware that milk thistle which is not properly produced can contain toxins which are potentially harmful to the liver.

See the Encyclopedia articles about Liver Disease and Liver Cirrhosis for more information. Also see the LivTox database from the National Institutes of Health for more information about herbs and supplements which may cause liver damage.

Become a Member
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!


See other recent and popular questions >>
Comments
Add Comment

Kathleen12852   March 26, 2017
Year and a half of ago I went to the doctor, had the usual blood tests and found my numbers were above normal for my liver - everything else was fine. Year later had another blood test and my liver numbers were a little worse than the year before. What could be causing this? Did a little research and came across an article on energy drinks and the effect on the liver. I was in the habit of taking one of those 5-hour energy shots about 3-4 times a week. Went cold turkey off the energy drinks for 4 months. Went in for another blood test just for the liver - my numbers were PERFECT! Warning to anyone out there about energy drinks.

ConsumerLab.com   March 27, 2017
Hi Kathleen - Thank you for sharing your experience with this. We've added some information about energy drinks and potential effects on the liver to the answer above. You can also find more information in the "Energy Drinks and Shots" section of the B Vitamins Review: https://www.consumerlab.com/reviews/_/bvitamins/#energydrinks

Wesley8062   November 16, 2015
I have wondered about taking a bunch of supposedly helpful supplements together and how they affect each other in digestive state. Sometimes I feel sick after downing all of my morning "pills." Can the supplements affect each other in your gut?

ConsumerLab.com   November 16, 2015
Hi Wesley - Please see the CL Answer about which vitamins/supplements should be taken together and/or separately: https://www.consumerlab.com/answers/_/how-to-take-vitamins/. Please also see the "What to Consider When Using" and "Concerns and Cautions" sections our individual reviews of supplements you may be taking for potential side-effects and tips for taking.

Wesley8057   November 15, 2015
Another reminder that even though supplements can be helpful they also need to be taken with caution. Some health magazines promote so many supplements I wonder about toxicity for some taking too many or too high dosages.

Dorene8052   November 15, 2015
It's been a long time since at looked at the Kava toxicity, but my understanding was that it was seen in folks who already had liver issues (alcoholism, hepatitis, obesity-related fatty liver disease), and not cases in persons with healthy liver status. Your thoughts?

ConsumerLab.com   November 16, 2015
Hi Dorene - There are case reports of liver toxicity in people taking kava without a history of liver disease or other risk factors, as noted in the "Safety Issues" section of the Encyclopedia article about kava (https://www.consumerlab.com/tnp.asp?chunkiid=21785) -- please see this section for more information.

Dorene8068   November 16, 2015
Thank you. I guess it was that one review that found all but one of 26 alleged cases were not attributable that had stuck in my mind. I'll review all your citations, once again thanks!

This CL Answer initially posted on 11/14/2015. Last updated 8/2/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:
THANK YOU FOR SUCCESSFULLY UPDATING YOUR EMAIL ADDRESS!

PLEASE BE AWARE that the email address is now your sign-in email address, replacing any previous username. Your password has not changed.

If you do not receive our newsletter at this new address within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support

THANK YOU FOR SUCCESSFULLY RESUBSCRIBING TO THE NEWSLETTER!

If you do not receive our newsletter within one week, please contact support@consumerlab.com or call us during business hours at 914-722-9149 ext. 2#

ConsumerLab.com Customer Support